Alert archive / California / Freeze Watches in 2021
Freeze Watch 14, NWS Eureka, CA
NWS Eureka, CA issued this freeze watch at Dec 28, 2021, 2:15 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 30, 2021, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 2:15 PM PST (22:15 UTC)
- In effect from
- Dec 30, 2021, 12:00 AM PST
- Expired
- Dec 29, 2021, 3:24 AM PST
- In force
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015 WWUS76 KEKA 282215 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 215 PM PST Tue Dec 28 2021 CAZ101-103-109-290615- /O.NEW.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 215 PM PST Tue Dec 28 2021 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
601 WWUS76 KEKA 290546 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 946 PM PST Tue Dec 28 2021 CAZ101-103-109-291400- /O.CON.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 946 PM PST Tue Dec 28 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Coastal Del Norte, Mendocino Coast and Northern Humboldt Coast Counties. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
019 WWUS76 KEKA 290548 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 948 PM PST Tue Dec 28 2021 CAZ101-103-109-291400- /O.CON.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 948 PM PST Tue Dec 28 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Coastal Del Norte, Mendocino Coast and Northern Humboldt Coast Counties. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
048 WWUS76 KEKA 291124 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 324 AM PST Wed Dec 29 2021 CAZ101-103-109-291930- /O.UPG.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/ /O.NEW.KEKA.FZ.W.0026.211230T0800Z-211230T1700Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 324 AM PST Wed Dec 29 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Mendocino Coast Counties. * WHEN...From midnight tonight to 9 AM PST Thursday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Dec 28, 4:42 AM PST, 9 hours 33 minutes earlier.
Area forecast discussion, Dec 28, 4:42 AM PST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
442 AM PST Tue Dec 28 2021
.SYNOPSIS...Light snow showers will continue today for interior
mountains while snow levels quickly come up closer to the coast.
Otherwise, cold temperatures will prevail through mid to late week,
followed by another potential winter storm late next weekend into
early next week.
&&
.DISCUSSION...Early morning temperatures along the coast were
hovering in the mid to upper 30's with light rainfall, while
light snowfall continues in the interior. Left the Winter Weather
Advisory intact in coverage to include the coast, as only a
slight drop in temperature in some spots could produce some brief
snow showers. Snow level will quickly come up today closer to the
coast, ending the lower elevation snow threat. Light showers will
continue streaming in all day, which will allow for additional
light snow accumulations in the interior mountains. A second
system will move in this evening from the north along a stalled
frontal boundary, bringing a slight uptick in snowfall for
interior mountains. Additional overnight totals totals will be
generally only a couple of inches.
By Wednesday, clouds will begin to scatter while high pressure noses
in from the west and an area of low pressure strengthens to the
south off of Central CA. Broad drying offshore flow will develop,
resulting in conditions favorable for a widespread freeze. There
remains some uncertainty in the arrival of clouds ahead of a weak
system early Thursday morning, which would disrupt effective
radiational cooling for some areas, mainly closer to the coast.
Light rainfall will accompany the front on Thursday, focused more
in Del Norte County. Otherwise, ensemble cluster analysis shows a
high probability of upper troughing over the NERN PAC beginning
Sunday and lasting through early next week. That period of
troughing may yield strong southerly winds and multiple inches of
rainfall across the lower elevations of NWRN CA, along with
lowering freezing levels supportive of heavy mountain snow.
&&
.AVIATION...The upper level trough persists over the west coast this
morning. Shortwaves moving around it are bringing periods of
increased showers. The models are not in great agreement on the
timing and intensity of these showers, but the showers are only
expected to bring periods of MVFR conditions. Tonight the showers
will continue to bring occasional periods of MVFR conditions.
Wednesday conditions are expected to improve and showers will
diminish. MKK
&&
.MARINE...A frontal boundary moving across the waters this morning
is bringing southerly winds of 15 to 25 kt to the area this morning.
This afternoon and tonight northwest winds will return behind the
front. Tonight northerly winds of 10 to 15 kt will persist. A
shortwave ridge builds in Wednesday increasing the northerly winds
of 20 to 25 Kt. Thursday another shortwave moves by to the north
bringing a short period of weaker winds and possible some southerly
winds. Thursday night through Friday night models generally show
northerly winds increasing to 20 to 25 kt once again.
In addition to the wind driven waves, there is also a northwest swell
of 6 to 8 feet at 11 seconds. This swell is generally expected to
persist through the week.
Saturday the next system starts to approach the area. This will
diminish the northerly winds. Winds will become southerly at some
point Saturday night. Sunday and Monday winds the ECMWF, GFS, and
Canadian models all show winds strengthening to gale force or
possibly storm force. Most of the ensembles are in general agreement
with the deterministic models, however there are still some
differences in the timing of the strongest winds. MKK
&&
.BEACH HAZARDS...Astronomical high tides will reach 8.81 feet at the
north spit tide gauge on Sunday January 2nd, and nearly that high on
the 3rd. Confidence is growing that this will coincide with a period
of strong southerly winds which would increase the water levels
above the astronomical high tides. Coastal flooding around Humboldt
Bay typically starts around 8.8 feet. Thus, significant coastal
flooding will be likely around Humboldt Bay and possibly along the
open coast as well. MKK/Garner
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 10 AM PST this morning for
CAZ101>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST this morning for PZZ450-
470.
Small Craft Advisory until 6 AM PST early this morning for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 28, 10:03 AM PST, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 1003 AM PST Tue Dec 28 2021 CAZ101>115-291815- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 1003 AM PST Tue Dec 28 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 28, 9:53 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
953 AM PST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 SSE HONEYDEW 40.19N 124.10W
12/28/2021 M0.2 INCH HUMBOLDT CA COCORAHS
ELEVATION OF THE REPORT IS 1395 FEET.
&&
JMGLocal storm report, Dec 28, 9:54 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
954 AM PST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 N ETTERSBURG 40.17N 124.00W
12/28/2021 M0.6 INCH HUMBOLDT CA COCORAHS
ELEVATION OF THE REPORT IS 1650 FEET.
&&
JMGLocal storm report, Dec 28, 9:55 AM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
955 AM PST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 8 ENE POTTER VALLEY 39.37N 122.98W
12/28/2021 M1.0 INCH LAKE CA COCORAHS
ELEVATION OF THE REPORT IS 2849 FEET.
&&
JMGLocal storm report, Dec 28, 9:58 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
958 AM PST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW WILLITS 39.42N 123.41W
12/28/2021 M0.3 INCH MENDOCINO CA COCORAHS
ELEVATION OF THE REPORT IS 2399 FEET.
&&
JMGLocal storm report, Dec 28, 9:59 AM PST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
959 AM PST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSW TRINITY CENTER 40.99N 122.71W
12/28/2021 M1.1 INCH TRINITY CA COCORAHS
ELEVATION OF THE REPORT IS 2427 FEET.
&&
JMGLocal storm report, Dec 28, 10:00 AM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1000 AM PST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 N JUNCTION CITY 40.75N 123.05W
12/28/2021 M0.5 INCH TRINITY CA COCORAHS
ELEVATION OF THE REPORT IS 1579 FEET.
&&
JMGThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 2:14 PM PST | Winter Weather Advisory | EKA | Humboldt, Trinity | 17 hr |
| Dec 28, 2:36 PM PST | Small Craft Advisory | EKA | 48 hr |
Nearby
Freeze Watches in California, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.